HOLYOKE, Mass. — Two Massachusetts police officers and two emergency medical technicians were been taken to the hospital because of possible exposure to the powerful opioid fentanyl.

Police say the officers and the EMTs were responding to an apparent overdose in Holyoke at about 7 p.m. Thursday.

Lt. Isaias Cruz says after the overdose victim was revived, the officers started feeling dizzy and weak.

Fire Capt. Kevin Cavagnac says the two EMTs also started experiencing symptoms of exposure to fentanyl, which is many time more powerful than heroin.

They were all treated at Holyoke Medical Center. The EMTs and at least one of the officers was later released.

Cavagnac says the hospital was placed on lockdown for a short period to prevent cross contamination.

Author photo
The AP is one of the largest and most trusted sources of independent newsgathering. AP is neither privately owned nor government-funded; instead, as a not-for-profit news cooperative owned by its American newspaper and broadcast members, it can maintain its single-minded focus on newsgathering and its commitment to the highest standards of objective, accurate journalism.